Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 64, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 13, 1996, 6:13 AM CDT for Stevens County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 1996, 6:13 AM CDT (11:13 UTC)
- Expired
- May 13, 1996, 6:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 6:15 AM CDT | Hail 0.75 | Hugoton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1658 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 131113 SVRDDC KSC189-131145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 613 AM CDT MON MAY 13 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...STEVENS COUNTY AT 610 AM CDT DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM OVER HUGOTON AND A SECOND 10 MILES NORTHWEST OF HUGOTON. THE STORMS WERE MOVING SOUTHEAST AT 30 MILES AN HOUR. THE STORM OVER HUGOTON WILL MOVE INTO OPEN FARMLAND 10 MILES SOUTHEAST OF HUGOTON BY 630 AM CDT. THE STORM TO THE NORTHWEST WILL REACH HUGOTON BY 630 AM CDT. THESE STORMS ARE LIKELY PRODUCING HAIL UP TO AN INCH IN DIAMETER. IF YOU ARE IN OR NEAR THE PATH OF THESE STORMS YOU SHOULD SEEK SAFE SHELTER INDOORS AND STAY AWAY FROM WINDOWS. JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:22 AM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 13, 4:22 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 AM CDT MON MAY 13 1996 RCMD: ONLY MINOR TWEEKS XCPT TO ADD MNTN PSBL SVR TNGT AND WINDY TUE. PBLM THIS CYCLE WL BE TEMPS AND CNVCTN AGN. NONE OF MDLS HV LOW OVR NM DEEP ENUF OR FAR ENUF N. ETA IS BEST AND WL USE. BNDRY LYR UPSLP FLOW TO CONT TDY WITH UPR BAROCLINIC ZN OVRHD THUS WL KEEP MNTN POPS ALL DAY. S/WVS IN NW FLOW NOT HANDLED WL BY MDLS EITHER SO TIMING FOR CNVCTN ALSO A TOSS UP. WL TRY TO TIME S/WV INTO RGN LATE AFTN/EVE PD BY XTRAP FM NSAT AND MSWIS H20 VPR IMAGERY. BY AFTN CLOUD SHD THIN ENUF TO LET IN SOME SS SO MDL CAPES MAY NOT BE TOO FAR OUT OF LINE. PER SPC...COMBO OF HIGH CAPES AND STG LOW LVL POS TURNED HODOGRAPH WL GIVE CHC ISOLD SVR THIS EVE/TNGT ESPCLY SINCE ARLDY HAVE DIMES FM STORMS IN SW. SOME CNCRN ABOUT CAP IN TEETH OF WAA ALOFT BUT S/WVS MOVG THRU BAROCLINIC ZN MAY BE ENUF TO PUSH PARCELS THRU CAP. WL CVR MRNG CNVCTN WITH NOWCASTS AS STORMS REMAIN BORDERLINE. . AS TO TEMPS...LAST 3 DAYS MOS NUMBERS HAVE BEEN WORSE THAN WRONG... THEY HAVE BEEN MISLEADING. ADJUSTED TEMPS TO FIT E-SE FLOW ACRS RGN TDY...THUS GENERALLY WENT ABOUT 10-12 DEG COOLER THAN YSTRDY XCPT ARND HYS WHERE LTL MORE SS TDY SHD GIVE LTL WRMR TEMPS. AS LUCK WLD HV IT...GOING FCST PRETTY CLOSE ON THIS COUNT. LO LVL JET TO SET UP MON NGT TO HELP FEED TSTMS WITH 60+ DWPT AIR TO THE S AND WL KEEP WNDS UP ON TUESDAY WHEN DRIER...MUCH WRMR AIR ARRIVES. DDC 070/056 090/060 095 331 GCK 073/055 092/058 097 330 EHA 076/056 094/060 099 320 LBL 075/057 093/062 099 320 HYS 066/056 084/060 093 331 P28 071/057 088/064 094 331 JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:53 AM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 37 min |
| May 13, 4:45 AM CDT | Severe Thunderstorm Warning | DDC | Seward | 30 min |
| May 13, 4:52 AM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 38 min |
| May 13, 5:27 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 33 min |
| May 13, 5:34 AM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton, Stevens | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.